Sparsest Piecewise-Linear Regression of One-Dimensional Data
T. Debarre, Q. Denoyelle, M. Unser, J. Fageot
Journal of Computational and Applied Mathematics, vol. 406, paper no. 114044, pp. 1-30, May 1, 2022.
We study the problem of one-dimensional regression of data points with total-variation (TV) regularization (in the sense of measures) on the second derivative, which is known to promote piecewise-linear solutions with few knots. While there are efficient algorithms for determining such adaptive splines, the difficulty with TV regularization is that the solution is generally non-unique, an aspect that is often ignored in practice. In this paper, we present a systematic analysis that results in a complete description of the solution set with a clear distinction between the cases where the solution is unique and those, much more frequent, where it is not. For the latter scenario, we identify the sparsest solutions, i.e., those with the minimum number of knots, and we derive a formula to compute the minimum number of knots based solely on the data points. To achieve this, we first consider the problem of exact interpolation which leads to an easier theoretical analysis. Next, we relax the exact interpolation requirement to a regression setting, and we consider a penalized optimization problem with a strictly convex data-fidelity cost function. We show that the underlying penalized problem can be reformulated as a constrained problem, and thus that all our previous results still apply. Based on our theoretical analysis, we propose a simple and fast two-step algorithm, agnostic to uniqueness, to reach a sparsest solution of this penalized problem.
@ARTICLE(http://bigwww.epfl.ch/publications/debarre2201.html, AUTHOR="Debarre, T. and Denoyelle, Q. and Unser, M. and Fageot, J.", TITLE="Sparsest Piecewise-Linear Regression of One-Dimensional Data", JOURNAL="Journal of Computational and Applied Mathematics", YEAR="2022", volume="406", number="", pages="1--30", month="May 1,", note="paper no.\ 114044")